Thunderstorm Wind, Baker
- When
- July 31, 6:05 PM EST
- Where
- Baker County, 4.31 mi SSE of Sanderson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.190, -82.250
A large tree was blown down on Richardson Road.
Weak SW steering flow enabled both sea breezes to pushed inland with a merger across inland areas during the afternoon. Heavy rainfall and wet downbursts were the main hazards with PWAT values over 2 inches and weak steering flow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Weak SW steering flow enabled both sea breezes to pushed inland with a merger across inland areas during the afternoon. Heavy rainfall and wet downbursts were the main hazards with PWAT values over 2 inches and weak steering flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 31, 1:01 PM EST, 5 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 201 PM EDT SUN JUL 31 2016 .SHORT TERM...This afternoon through Monday... This afternoon and early evening...Convection will continue to move inland over the Suwannee River Valley along the Gulf Coast sea breeze and resultant convective outflows with additional development expected along the Atlantic sea breeze. The focus for boundary mergers will be across the interior late this afternoon and into this evening generally along and west of the Highway 301 corridor and east of the Interstate 75 corridor. The blended total precip satellite derived product around 16Z indicated drier air with PWAT values near to just below 1.5 inches extending from JAX toward GNV with PWAT over 2 inches across our Suwanee River Valley and SE Ga zones. This drier air will limit convective converge along and east of the St Johns River basin this afternoon but could exacerbate downdraft potential in scattered storms that do form. The slow storm motion will also create the potential for locally heavy rainfall and gusty wet downbursts...especially in storms over SE Ga and the Suwannee River Valley where there was deeper layer moisture and thus a greater potential for heavy precipitation loading. Storm motion will be slow and to the NNE around 5-7 mph. High temperatures will top out in the upper 90s inland to near 90 along the Atlantic coast. Tonight...Evening precipitation will fade in coverage and intensity generally along and west of the Highway 301 corridor. The mean layer 1000-500 mb ridge axis will extend West-East near the Florida-Georgia state-line which will bring a light NNE storm motion to convection across SE Ga and a light NNW storm motion to convection across our NE Florida zones. Dry conditions expected after midnight with a low chance of early morning showers near the Gulf Coast region which could flirt with Gilchrist county around sunrise Monday. Elsewhere mostly clear conditions less some lingering debris cloud cover as low temperatures fall into the low/mid 70s inland to upper 70s along the Atlantic Coast. Monday...Light SSW steering flow will develop with PWAT values around 1.8-2 inches across much of the area. This pattern will favor the west coast sea breeze to push inland a bit faster than the east coast bringing a low chance of late morning showers and isolated tstorms across our Suwannee River Valley zones while the east coast remains mostly dry through midday. Moisture values increase (PWAT nearing 2.2 inches) as does mid level forcing across our SE Ga zones into the afternoon ahead of a deepening east coast trough axis...while a swath of drier air begins to rotate northward from central Florida. Indicated highest rain chances of 40-50% across our SE Ga zones in the afternoon...and extended a chance of rain 30-40% southward down the St Johns River basin of NE FLorida and west of the Interstate 75 corridor into the late afternoon and early evening hours where the sea breezes and outflows are expected to converge but as drier air begins to rotate across the area from the south. Locally heavy rainfall and wet downbursts will be possible in pulse strong to severe thunderstorms during the afternoon and evening. Temperatures will remain above normal but shaved a couple degrees compared to today with highs in the mid 90s across SE Ga to the low/mid 90s NE Florida with heat index values near 105 degrees. .LONG TERM...Tuesday through Sunday... During this period, upper ridge becomes re-established more over Srn Plains and Gulf Coast region...with a weak break in ridge over and just E of our forecast area...setting up weak northerly steering flow. Model guidance suggests axis of high precip water values /2.0-2.2/ sets up over much of forecast area during this period. Result should be increasing coverage of afternoon/evening showers/t-storms each day...with greatest coverage likely from sea breeze convergence and proximity to ctrl GA surface trough. The more intense storms that develop will be capable of strong winds and frequent lightning. Slow storm motions will continue this period...leading to locally heavy rainfall. Consensus guidance shows slight lowering of high temps from mid 90s Tue to low 90s Thu/Fri. Guidance suggests elevated dew points will likely keep low temps up in mid 70s. && .AVIATION...Prevailing VFR less temporary restrictions to MVFR due to passing afternoon and evening convection. The coast will clear first of convection this afternoon as the east coast sea breeze moves inland with speeds near 15 kts into the early evening at SSI...CRG and SGJ. Precip will fade inland tonight with light SSW flow developing late. Based on persistence VQQ may drop to near MVFR due to shallow early morning ground fog. && .MARINE...Southerly flow will prevail through the upcoming week as high pressure dominates east of the local waters and weak trough axis carves southward down the Atlantic sea board. Nocturnal wind surges will bring speeds near 15 kts at times with seas building up to 4-5 ft. Winds will become onshore near the coast with the east coast sea breeze each afternoon. Rip Currents: Low risk of rip currents today and again on Monday. && .PRELIMINARY POINT TEMPS/POPS... AMG 75 95 74 94 / 40 40 40 50 SSI 78 91 79 92 / 10 20 20 20 JAX 74 95 75 94 / 10 30 20 30 SGJ 76 91 78 92 / 10 20 10 20 GNV 73 95 74 94 / 40 30 30 40 OCF 73 95 74 94 / 30 20 30 30 && .JAX Watches/Warnings/Advisories... FL...None. GA...None. AM...None. && Enyedi/Wolf/Guillet
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 546 AM EDT SUN JUL 31 2016 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-011000- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 546 AM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. ACTIVITY WILL BE SLOW MOVING AND WILL BECOME FOCUSED OVER INLAND LOCATIONS DURING THE LATE AFTERNOON HOURS. STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE INLAND...WITH DAMAGING WIND GUSTS...FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS BEING THE MAIN THREATS. ACTIVITY AT INLAND LOCATIONS WILL WANE BY THE MID EVENING HOURS TONIGHT. HEAT INDICES WILL GENERALLY CLIMB TO BETWEEN 102 AND 107 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SATURDAY. STRONG TO SEVERE STORMS ARE POSSIBLE EACH AFTERNOON AND EVENING...WITH DAMAGING WIND GUSTS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS EXPECTED IN STRONGER ACTIVITY. HEAT INDICES NEAR 105 DEGREES WILL BE POSSIBLE EACH AFTERNOON FROM MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR THEIR AREA THIS AFTERNOON. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. NELSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
609 PM EDT SUN JUL 31 2016
GAZ136-312300-
WAYNE GA-
609 PM EDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY UNTIL
700 PM EDT...
AT 609 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ODUM...OR 9 MILES NORTHWEST OF JESUP...MOVING EAST AT 5 MPH.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
JESUP AND ODUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3180 8201 3178 8198 3179 8196 3176 8194
3175 8191 3173 8191 3171 8188 3167 8185
3166 8183 3154 8197 3164 8212 3182 8204
3182 8202
TIME...MOT...LOC 2209Z 291DEG 6KT 3172 8198
AKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 614 PM EDT SUN JUL 31 2016 GAZ136-151-152-312300- WAYNE GA-BRANTLEY GA-PIERCE GA- 614 PM EDT SUN JUL 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE...EASTERN PIERCE AND NORTHWESTERN BRANTLEY COUNTIES UNTIL 700 PM EDT... AT 614 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF FORT MUDGE...OR 7 MILES WEST OF NAHUNTA...MOVING NORTHEAST AT 5 MPH. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. LOCATIONS IMPACTED INCLUDE... NAHUNTA...PATTERSON...OFFERMAN...RAYBON AND HORTENSE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3112 8204 3123 8224 3147 8212 3142 8174 TIME...MOT...LOC 2214Z 207DEG 6KT 3124 8211 AK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 617 PM EDT SUN JUL 31 2016 FLZ022-023-030-312300- BAKER FL-UNION FL-COLUMBIA FL- 617 PM EDT SUN JUL 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLUMBIA... NORTHWESTERN UNION AND SOUTHWESTERN BAKER COUNTIES UNTIL 700 PM EDT... AT 616 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PROVIDENCE...OR NEAR WORTHINGTON SPRING...MOVING NORTH AT 10 MPH. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. LOCATIONS IMPACTED INCLUDE... LAKE CITY...PALESTINE COMMUNITY...FIVE POINTS...GROVES...WATERTOWN... LULU...OLUSTEE AND PROVIDENCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 2999 8238 3000 8266 3024 8265 3022 8232 TIME...MOT...LOC 2216Z 182DEG 9KT 3000 8250 AK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
624 PM EDT SUN JUL 31 2016
GAZ136-152-312300-
WAYNE GA-BRANTLEY GA-
624 PM EDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAYNE AND NORTHEASTERN
BRANTLEY COUNTIES UNTIL 700 PM EDT...
AT 624 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTHWEST OF DOCTORTOWN TO NEAR SCREVEN
TO 8 MILES NORTHEAST OF RAYBON. MOVEMENT WAS EAST AT 10 MPH.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
JESUP...GARDI...SCREVEN...DOCTORTOWN...
BROADHURST AND MOUNT PLEASANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3165 8181 3166 8181 3161 8177 3161 8175
3160 8175 3161 8174 3158 8170 3156 8170
3154 8167 3150 8165 3147 8161 3140 8166
3139 8170 3136 8170 3133 8173 3125 8176
3128 8189 3142 8175 3146 8205 3167 8184
TIME...MOT...LOC 2224Z 312DEG 10KT 3170 8191 3147 8195 3136 8191
AKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
657 PM EDT SUN JUL 31 2016
GAZ136-152-153-312345-
WAYNE GA-BRANTLEY GA-INLAND GLYNN GA-
657 PM EDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN...SOUTHEASTERN
WAYNE AND NORTHEASTERN BRANTLEY COUNTIES UNTIL 745 PM EDT...
AT 657 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM DOCTORTOWN TO 6 MILES SOUTH OF GARDI TO NEAR
WAYNESVILLE. MOVEMENT WAS EAST AT 10 MPH.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
JESUP...GARDI...WAYNESVILLE...DOCTORTOWN...EVERETT...THALMANN...
ATKINSON...BROADHURST AND MOUNT PLEASANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3167 8185 3165 8181 3166 8181 3163 8179
3163 8177 3161 8177 3161 8175 3160 8175
3161 8174 3158 8170 3156 8170 3154 8167
3150 8165 3147 8161 3145 8163 3138 8155
3116 8161 3120 8195 3171 8190 3172 8188
TIME...MOT...LOC 2257Z 259DEG 7KT 3166 8181 3145 8176 3121 8183
AKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
659 PM EDT SUN JUL 31 2016
FLZ023-024-GAZ164-312345-
BAKER FL-INLAND NASSAU FL-CHARLTON GA-
659 PM EDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BAKER...SOUTHWESTERN
NASSAU AND SOUTHEASTERN CHARLTON COUNTIES UNTIL 745 PM EDT...
AT 658 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTH OF ST. GEORGE TO NEAR SANDERSON.
THESE STORMS WERE MOVING NORTHEAST AT 10 MPH.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
CALLAHAN...MACCLENNY...GLEN ST. MARY...ST. GEORGE AND SANDERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3033 8198 3027 8205 3024 8205 3014 8212
3014 8216 3025 8239 3074 8209 3058 8180
TIME...MOT...LOC 2258Z 184DEG 3KT 3043 8208 3020 8226
AKThe Jacksonville radar (KJAX), 62 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
2 thunderstorm wind. Local standard time, as filed.
A large tree was blown down on Richardson Road.
Multiple trees were blown down along Florida Highway 2 near the Florida Georgia state line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648348, 648347.